My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

can taking hydrocodone cause sleeplessness?

My husband's pain meds were changed from Ultraset to hydrocodone and in less than 3 months he has been unable to sleep and it's getting worse.  He is taking 2 meds for colestrol, HB pressure, 2 meds for prostate, and aspirin daily.  He is 63, 1 mild heart attack 7 years ago required 1 stint and has severe arthritis with severe back pain.  The Dr. has tried him on 3 sleep medicines and now put him on Zolpidem and none are working.  Could the hydrocodone be causing him not to sleep.

 

Answers From Experts & Organizations (1)

General Medicine
Nursing
1,299 Answers
21,483 Helpful Votes
239 Followers
A.
The short answer to your question is yes, the hydrocodone could possibly be contributing to your husband's sleeplessness. I'd suggest he go back to his health care provider and discuss his medications again to determine if this is the case.

Hydrocodone is an opioid medication. Usually, opiod medications depress certain central nervous system functions, such as breathing. Typical side effects of opioid medications include sleepiness.

However, a few people might experience what's called a "paradoxical reaction" to an opioid pain reliever. This means their body responds in an opposite fashion to the drug. So, instead of becoming sleepy from taking an opioid, for example, a person could become stimulated instead.

It's not possible to diagnose a paradoxical reaction through a forum like this. Only your husband's health care provider can determine if this is happening with your spouse.

Your husband should not stop taking the hydrocodone abruptly, because this can have unpleasant side effects. Instead, he'd be well-served to see his health care provider as soon possible to re-evaluate his medications.

Sorry you're going through this. I hope it gets resolved quickly!

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

63 of 69 found this helpful